Kentucky, 2013

Flash Flooding and Damaging Wind in Kentucky, August 12, 2013

August 12, 2013 · NWS LMK · 3 events in 2 counties and zones

Scattered thunderstorms developed during the afternoon and evening hours across central Kentucky ahead of a surface trough that moved through early the next morning. Despite limited instability, precipitable water values approaching 2 inches and light winds aloft led to some heavy rainfall totals across the Bluegrass Region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

Scattered thunderstorms developed during the afternoon and evening hours across central Kentucky ahead of a surface trough that moved through early the next morning. Despite limited instability, precipitable water values approaching 2 inches and light winds aloft led to some heavy rainfall totals across the Bluegrass Region. One storm brought between 2 and 3 inches of rain over a 2 hour period to Woodford County, located just west of Lexington.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Aug 12, 5:02 PM EST, 22 minutes earlier.

Area forecast discussion, Aug 12, 5:02 PM EST, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
602 PM EDT Mon Aug 12 2013

...Forecast Update...
Issued at 602 PM EDT Mon Aug 12 2013

Currently watching two bands of convection work their way across the
Commonwealth this evening.  The first batch is moving just south of
the Louisville metro area.  This activity is becoming more outflow
dominated while the line surges eastward.  Based on current radar
trajectories, this activity looks to pass just south of this
morning's heavy rainfall axis which extended from near Spencer Co KY
to the Clark/Madison county border region.  Additional convection is
developing over the northern Bluegrass where the atmosphere has had
time to recover this afternoon.  Any of these storms will contain a
ton of lightning and torrential rainfall.  The heavy rainfall and
flooding will be the major weather threats with this activity.

Second line of convection is organizing out across western
Kentucky...along a line from near OWB to just south of PAH.  This
activity will head east and affect our south-central areas this
evening.  Quite a bit of lightning and heavy rainfall will be the
threats here.  However, hydro issues may be a bit more isolated as
rainfall has not been that much down there over the last 6-8 hours.
Nonetheless, any heavy rainfall will be capable of producing quick
rises on creeks, streams, and poor drainage areas.

.SHORT TERM (Now through Tuesday Night)...
Issued at 315 PM EDT Mon Aug 12 2013

The synoptic pattern this afternoon features zonal flow aloft,
which will transition to more of an eastern trough/western ridge
pattern through the period.  A shortwave trough and associated
surface front will slide through the Ohio Valley late this afternoon
through the overnight hours, continuing to bring showers and
thunderstorms to the region.

Quite a complex forecast for the rest of today into tonight, as
several forcing mechanisms focus into a moist airmass that has
advected into the region.  In the near term, a strong wave of
isentropic ascent will continue to lift northeast through the
northern Bluegrass.  After that, there will likely be a brief lull
in the more widespread activity.  However, with sunshine beginning
to peak out, renewed thunderstorm development will likely occur
which is already underway across southern Indiana and north-central
KY.  Think this activity will remain scattered for the next few
hours, before the main forcing arrives this evening and increases
coverage.  A strong shortwave trough, evident on water vapor imagery
across central MO, will quickly slide into the Ohio Valley.  It is
just now beginning to interact with the best instability axis,
likely explaining the thunderstorm development recently occurring
across southeast MO.  This activity will likely expand in coverage
through the next few hours as it heads across western IL and KY.
However, by the time it reaches the western CWA, it will likely be
in a weakening phase as we will not be quite as unstable.
Nonetheless, still think coverage will be about 60% as it enters the
west, possibly fading in coverage through the late evening into the
first part of the overnight hours as instability wanes.  Heavy
rainfall will continue to be the main threat, although an isolated
severe storm will be possible given the better kinematics (effective
shear about 40 knots currently in southern IN/northern KY). This may
support some multicells or even a transient supercell structure
which may be capable of some strong wind gusts or perhaps even some
small hail.

Overnight, another wave looks as if it will push northeast along the
surface front, which may enhance the precipitation across southern
KY around midnight as a weak low-level jet develops.  This
convection will push east by the late morning hours.  Some
additional development is possible across mainly southern KY through
early Tuesday afternoon as another secondary front drops through the
region, but think any of this activity will remain rather isolated.

Canadian high pressure will build firmly into the region by Tuesday
night.  After a muggy night tonight, cooler and drier air will push
in tomorrow, as highs fall into the low and mid 80s with much lower
humidity values.  Have dropped temperatures a bit Tuesday night as
the Canadian high settles in.  Lows will be quite chilly compared to
recent days as they bottom out in the mid 50s to lower 60s.

.LONG TERM (Wednesday through Monday)...
Issued at 315 AM EDT Mon Aug 12 2013

Surface High Pressure dominates the Ohio Valley for the majority of
the extended period.  By Friday night, as the High starts to exit to
the east, southerly low level flow begins to return, and along with
it, a returning chance for precipitation - at least for the southern
counties along the Tennessee border. The GFS and Euro are in
agreement on this trend, but there are differences in the strength
of the 500 mb flow, with the GFS generating a closed low and
introducing showers as early as Friday evening, while the ECMWF
keeps the 500 mb flow an open wave, and brings the convection in on
Saturday. Both keep then spread the chance for showers and
thunderstorms across the CWA for Sunday and Monday.

Given that the main precip chances are in days 6 and 7, and that the
southerly surface flow appears more southeasterly in both models,
this looks to be a borderline shower/thunderstorm event, and
adjustments will no doubt made in intervening forecasts.  For now,
the most certain statement that can be made is that the best weather
of the extended will be during the second half of this work week,
with clear skies, dry air and below normal temperatures ushering in
the start of the Kentucky State Fair.

High temperatures through the period will be in the upper 70s to low
80s.  Lows Thursday and Friday mornings will be in the 50s across
the area, before moderating into the lower to mid 60s over the
weekend and Monday morning. Both the highs and lows are at or below
seasonal norms for mid August.

&&

.AVIATION (18Z TAF Update)...
Issued at 120 PM EDT Mon Aug 12 2013

Rather complex forecast this period, as several rounds of showers
and thunderstorms look to impact terminals.  The worst conditions
are around KLEX at this hour, which should continue to push
northeast over the next hour or two.  There will likely be a brief
lull at all sites for a couple hours this afternoon, before
additional thunderstorms develop out to the west and move into the
region ahead of an approaching shortwave trough.  While a
thunderstorm cannot be ruled out from now through Tuesday morning,
have tried to put in VCTS during the most favorable times.  Any
storm will be capable of bringing vsbys/cigs down to MVFR or briefly
IFR conditions, and will amend as needed if these conditions look
set to impact a terminal.

Otherwise, things will dry out through Tuesday morning as a cold
front quickly sweeps through the Ohio Valley.  Winds will shift more
to the northwest during the day on Tuesday, with speeds increasing
to near 10 knots as cooler and drier air work in.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
IN...NONE.
&&

Update.........MJ
Short Term.....KJD
Long Term......JBS
Aviation.......KJD
Hazardous weather outlook, Aug 12, 2:31 PM EST, 2 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
331 PM EDT MON AUG 12 2013

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-131945-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-CRAWFORD IN-
PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-BRECKINRIDGE KY-
MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-JEFFERSON KY-
OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-SCOTT KY-
HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-FAYETTE KY-BOURBON KY-
NICHOLAS KY-NELSON KY-WASHINGTON KY-MERCER KY-JESSAMINE KY-CLARK KY-
LARUE KY-MARION KY-BOYLE KY-GARRARD KY-MADISON KY-BUTLER KY-
EDMONSON KY-HART KY-GREEN KY-TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-
WARREN KY-SIMPSON KY-ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-
ADAIR KY-RUSSELL KY-CUMBERLAND KY-CLINTON KY-
INCLUDING THE CITIES OF...PAOLI...SALEM...SCOTTSBURG...MADISON...
JASPER...MARENGO...TELL CITY...CORYDON...NEW ALBANY...
JEFFERSONVILLE...HAWESVILLE...HARDINSBURG...BRANDENBURG...
BEAVER DAM...LEITCHFIELD...ELIZABETHTOWN...FORT KNOX...
MOUNT WASHINGTON...SHEPHERDSVILLE...LOUISVILLE...LA GRANGE...
BEDFORD...NEW CASTLE...SHELBYVILLE...FRANKFORT...GEORGETOWN...
CYNTHIANA...TAYLORSVILLE...LAWRENCEBURG...VERSAILLES...LEXINGTON...
PARIS...CARLISLE...BARDSTOWN...SPRINGFIELD...HARRODSBURG...
NICHOLASVILLE...WINCHESTER...HODGENVILLE...LEBANON...DANVILLE...
LANCASTER...RICHMOND...MORGANTOWN...BROWNSVILLE...MUNFORDVILLE...
GREENSBURG...CAMPBELLSVILLE...LIBERTY...STANFORD...RUSSELLVILLE...
BOWLING GREEN...FRANKLIN...SCOTTSVILLE...GLASGOW...TOMPKINSVILLE...
EDMONTON...COLUMBIA...JAMESTOWN...BURKESVILLE...ALBANY
331 PM EDT MON AUG 12 2013 /231 PM CDT MON AUG 12 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...TONIGHT.

THUNDERSTORMS WILL CONTINUE THIS EVENING INTO TONIGHT AS A FRONT
APPROACHES FROM THE NORTHWEST. AN ISOLATED STORM OR TWO MAY
BECOME STRONG WITH WINDS UP TO 55 MPH...FREQUENT LIGHTNING...AND
VERY HEAVY RAINFALL. THE THREAT FOR STRONG STORMS WILL BE HIGHEST
ACROSS AREAS ALONG AND WEST OF INTERSTATE 65.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THUNDERSTORM CHANCES CONTINUE THROUGH THE FIRST PART OF TUESDAY AS
THE COLD FRONT PUSHES SOUTHEAST THROUGH THE REGION. RAIN CHANCES
WILL TAPER OFF FROM NORTHWEST TO SOUTHEAST THROUGH THE DAY.
LOCALLY HEAVY RAINFALL AND GUSTY WINDS WILL BE THE MAIN THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AT TIMES THIS EVENING.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/LOUISVILLE.

KD/JBS

In the hours before

Special weather statement, Aug 12, 2:54 PM EST, 2 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
354 PM EDT MON AUG 12 2013

INZ084-089>091-KYZ024-025-028>030-122050-
BRECKINRIDGE KY-BULLITT KY-CRAWFORD IN-FLOYD IN-HARDIN KY-HARRISON
IN-JEFFERSON KY-MEADE KY-PERRY IN-
354 PM EDT MON AUG 12 2013

...LINE OF STRONG THUNDERSTORMS WITH DANGEROUS
LIGHTNING...TORRENTIAL RAIN...AND 50 MPH WINDS MOVING THROUGH
SOUTHERN INDIANA AND EXTREME NORTH-CENTRAL KENTUCKY...

AT 347 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A LINE OF STRONG THUNDERSTORMS FROM NEAR SANTA CLAUS INDIANA TO NEAR
CORYDON INDIANA.  THESE STORMS WERE MOVING TO THE EAST AT 20
MPH...WHILE THE OVERALL LINE OF STORMS WAS GRADUALLY SINKING
SOUTHWARD.

CONTINUOUS CLOUD TO GROUND LIGHTNING...TORRENTIAL RAIN REDUCING
VISIBILITIES...AND STRONG GUSTY WINDS OF AROUND 45 TO 50 MPH...ARE
EXPECTED WITH THIS STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STAY TUNED TO NOAA ALL HAZARDS WEATHER RADIO AND YOUR LOCAL MEDIA
FOR THE LATEST UPDATES.

&&

LAT...LON 3825 8668 3826 8668 3829 8585 3794 8588
      3792 8675 3794 8677 3825 8678
TIME...MOT...LOC 1952Z 264DEG 15KT 3810 8643
Local storm report, Aug 12, 2:58 PM EST, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
358 PM EDT MON AUG 12 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0247 PM     TSTM WND DMG     2 WSW GEORGETOWN        38.29N  86.00W
08/12/2013                   FLOYD              IN   PUBLIC

            TREE DOWN ON OLD LANESVILLE ROAD IN THE GEORGETOWN
            AREA. PICTURE POSTED VIA FACEBOOK.

&&

EVENT NUMBER LMK1300445

LG
Special weather statement, Aug 12, 2:58 PM EST, 2 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
358 PM EDT MON AUG 12 2013

KYZ030-034-038-122030-
JEFFERSON KY-SHELBY KY-SPENCER KY-
358 PM EDT MON AUG 12 2013

...STRONG THUNDERSTORM WITH HEAVY RAIN...AND DANGEROUS LIGHTNING...

AT 356 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR FERN CREEK...AND MOVING EAST AT 20 MPH.

OCCASIONAL LIGHTNING...AND HEAVY RAIN REDUCING VISIBILITIES...ARE
EXPECTED WITH THIS STORM.

* THIS STORM WILL ALSO IMPACT...
  JEFFERSONTOWN...
  MIDDLETOWN...
  ROUTT AND FISHERVILLE...
  WILSONVILLE AND L S PARK...
  FINCHVILLE AND ELK CREEK...

THIS STORM WILL AFFECT INTERSTATE 64 IN KENTUCKY BETWEEN MILE MARKERS
15 AND 32.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IF
POSSIBLE. STAY AWAY FROM WINDOWS AND DOORS...AND AVOID USING THE
TELEPHONE UNLESS IT IS AN EMERGENCY.

&&

LAT...LON 3825 8523 3810 8521 3810 8543 3812 8543
      3811 8546 3811 8558 3826 8561
TIME...MOT...LOC 1958Z 278DEG 16KT 3817 8556

JDG
Local storm report, Aug 12, 3:30 PM EST, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
430 PM EDT MON AUG 12 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0401 PM     FLASH FLOOD      3 SE LOUISVILLE         38.19N  85.70W
08/12/2013                   JEFFERSON          KY   PUBLIC

            WATER OVER THE ROADWAY. DEPTH APPEARS TO BE UP TO THE
            BOTTOM OF A CAR DOOR VIA PICTURE ON TWITTER.

&&

EVENT NUMBER LMK1300446

LG
Special weather statement, Aug 12, 4:26 PM EST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
526 PM EDT MON AUG 12 2013

KYZ028>030-038-045-122225-
BULLITT KY-HARDIN KY-JEFFERSON KY-NELSON KY-SPENCER KY-
526 PM EDT MON AUG 12 2013

...CLUSTER OF STRONG THUNDERSTORMS WITH DANGEROUS
LIGHTNING...TORRENTIAL RAIN...AND 40 MPH WINDS MOVING THROUGH
PORTIONS OF NORTH-CENTRAL KENTUCKY...

AT 524 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
CLUSTER OF STRONG THUNDERSTORMS 10 MILES SOUTHWEST OF
SHEPHERDSVILLE...AND MOVING EAST AT 20 MPH.

CONTINUOUS CLOUD TO GROUND LIGHTNING...TORRENTIAL RAIN REDUCING
VISIBILITIES...AND GUSTY WINDS OF AROUND 35 TO 40 MPH...ARE EXPECTED
WITH THIS STORM.

  MAINLY RURAL AREAS OF BULLITT...NELSON...NORTHEASTERN HARDIN...
  SOUTHERN JEFFERSON AND SPENCER COUNTIES.

TORRENTIAL RAINFALL IS OCCURRING. EXPECT PONDING OF WATER ON LOCAL
ROADWAYS. DRIVERS SHOULD SLOW DOWN AND TURN ON THEIR HEADLIGHTS IF
ENCOUNTERING HEAVY RAINS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS
RADIO...WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR
LATER UPDATES AND POSSIBLE WARNINGS.

&&

LAT...LON 3803 8511 3799 8515 3800 8516 3799 8517
      3797 8517 3772 8541 3776 8600 3788 8597
      3801 8597 3803 8592 3804 8592 3813 8540
TIME...MOT...LOC 2126Z 269DEG 18KT 3792 8586

MJ
Special weather statement, Aug 12, 5:08 PM EST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
608 PM EDT MON AUG 12 2013

KYZ035>037-039>043-049-122335-
ANDERSON KY-BOURBON KY-CLARK KY-FAYETTE KY-FRANKLIN KY-HARRISON
KY-NICHOLAS KY-SCOTT KY-WOODFORD KY-
608 PM EDT MON AUG 12 2013

...STRONG THUNDERSTORMS WITH DANGEROUS LIGHTNING...TORRENTIAL RAIN...
AND 40 MPH WINDS DEVELOPING ACROSS THE BLUEGRASS REGION OF CENTRAL
KENTUCKY...

AT 606 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
CLUSTER OF STRONG THUNDERSTORMS 6 MILES WEST OF GEORGETOWN...AND
MOVING EAST AT 20 MPH.  THESE STORMS WILL AFFECT THE LEXINGTON METRO
AREA OVER THE NEXT TWO HOURS.

CONTINUOUS CLOUD TO GROUND LIGHTNING...TORRENTIAL RAIN REDUCING
VISIBILITIES...AND GUSTY WINDS OF AROUND 35 TO 40 MPH...ARE EXPECTED
WITH THIS STORM. TORRENTIAL RAINFALL IS OCCURRING. EXPECT PONDING OF
WATER ON LOCAL ROADWAYS. DRIVERS SHOULD SLOW DOWN AND TURN ON THEIR
HEADLIGHTS IF ENCOUNTERING HEAVY RAINS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS
RADIO...WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR
LATER UPDATES AND POSSIBLE WARNINGS.

&&

LAT...LON 3825 8390 3818 8398 3812 8407 3802 8401
      3798 8402 3800 8463 3800 8466 3800 8467
      3800 8497 3834 8476 3837 8387 3835 8385
TIME...MOT...LOC 2207Z 270DEG 19KT 3820 8467

MJ

The radar

The Louisville radar (KLVX), 52 km away, was scanning. The volume nearest the first event began at 22:24 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Nelson

When
August 12, 5:24 PM EST
Where
Nelson County, 0.55 mi W of Woodlawn
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
37.820, -85.380

A Coop observer reported several trees down. A county dispatcher confirmed that power lines were down and several homes were stuck by lightning.

Flash Flood, Woodford

When
August 12, 6:52 PM EST
Where
Woodford County, 0.94 mi N of Versailles to 1.07 mi N of Versailles
Cause
Heavy Rain
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
38.063, -84.728

Emergency dispatch reported temporary road closures and other flooding problems in the Merewood Subdivision in Versailles. Georgia Street and Tyrone Pike were flooded. Some homes on Georgia Street were threatened by rising water.

Flash Flood, Woodford

When
August 12, 6:57 PM EST
Where
Woodford County, 0.59 mi NNE of Versailles to 0.57 mi NNE of Versailles
Cause
Heavy Rain
Reported by
Public
Coordinates
38.058, -84.725

The public sent an image showing water approaching at least one home on High View Drive.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2013Every state in 2013This day in weather historyWarnings in Kentucky, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 459649, 459641, 459645.